Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 17, 2008, 3:16 PM CDT for Lake County, Saint Louis County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2008, 3:16 PM CDT (20:16 UTC)
- Expired
- May 17, 2008, 3:38 PM CDT
- In force
- 22 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
Counties Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 83 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3112 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:38 AM CDT, 11 hours 38 minutes earlier.
Area forecast discussion, May 17, 3:38 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 338 AM CDT SAT MAY 17 2008 ...ADDITIONAL CONVECTIVE ACTIVITY TODAY WITH GUSTY WINDS AND HAIL... .DISCUSSION... EARLY MORNING ANIMATION OF RUC80 MID LVL TEMPS/JET CORE SHOW WELL DEFINED 120KT JET AXIS FROM NRN ALBERTA TO NW MN. 50H TEMPS ARE DROPPING SIGNIFICANTLY AS MID LVL THERMAL TROUGH RETROGRADES WESTWARD. AT SFC...LARGE AREA OF ISALLOBARIC PRESS RISES HAS PUSHED ACROSS NW WISCONSIN BEHIND INITIAL SFC BDRY.PRECIP HAS EXITED CWA FOR NOW AS DEEP LAYER DRYING MOVES OVERHEAD. TODAY...RAPID CHANGES EXPECTED TODAY WITH MDLS HINTING AT QUICK DESTABILIZATION AS INITIAL SFC HEATING WILL QUICKLY PRODUCE CONVECTIVE INSTABILITY UNDER MID LVL THERMAL TROUGH. 4KM NMM SIM REFL PRODUCT INDICATES RW/TRW COULD START AS EARLY AS LATE MORNING OVER NRN CWA AND TRANSLATE SOUTHEASTWARD WITH MEAN STEERING FLOW. USING SREF AS GUIDANCE THIS PERIOD WITH SUPPORT FROM MAJORITY OF MDLS.LOW FREEZING LVLS OF 3/5K ACROSS CWA...MID LVL LAPSE RATES OF 8/9C...AND MUCAPES OF 200/400 J/KG SHOULD PROMOTE SMALL HAIL POTENTIAL. RELATIVELY DRY SUBCLOUD LAYER WITH LCLS NEAR 5/6K MAY ALLOW SOME GUSTY WINDS AT SFC AS EVAPORATIVE COOLING OCCURS IN DOWNDRAFTS. A BIT CONCERNED THAT MAX TEMPS TODAY MAY STRUGGLE A BIT WITH QUICK INCREASE IN CLOUD CANOPY DUE TO INSTABILITY. ONCE THAT OCCURS...FAIRLY WIDESPREAD ACTIVITY WITH GUSTY WINDS/MIXING MAY PREVENT MUCH WARMUP. TONIGHT/SUNDAY...WITH DIURNAL NATURE OF FORCING DISSIPATING...EXPECT QUICK DROP IN POPS DURING EARLY EVENING. RELATIVELY QUIET DAY ON SUNDAY AS DEPARTING MID LVL THERMAL TROUGH LESSENS CONVECTIVE INSTABILITY. EXTENDED...CONFIDENCE LOWERED BY EVENTUAL OUTCOME OF MAJOR WESTERN CONUS MID LVL TROF AND ITS MOVEMENT. PRECIP SHOULD RETURN MONDAY AS ADVERTISED BY BULK OF GUIDANCE.BEYOND THAT TIMING DIFFERENCES BETWEEN MDL. EC KEEPS AREA RELATIVELY DRY UNTIL LATE IN THE WEEK WHILE GENERATING SIGNIFICANT WARMING...EXCEPT NEAR LAKEFRONT. GFS HAS SLIGHT POPS ON/OFF DURING PERIOD. BOTH MDLS INDUCE SIGNIFICANT WARMING LATE IN THE WEEK WITH 85H TEMPS ABOVE 14C HEADING INTO WEEKEND. && .AVIATION... GENERALLY VFR CONDS EXPECTED THRU TAF PD. SCATTERED SHRA AND ISOLD TSTMS EXPECTED THIS AFTN AS AN UPPER LEVEL TROF SWINGS ACRS THE AREA ABOUT THE SAME TIME AS MAX HEATING. && POINT TEMPS/POPS... DLH 62 37 56 34 / 40 20 10 10 INL 61 37 58 32 / 40 30 10 10 BRD 68 41 60 38 / 20 20 10 10 HYR 66 38 57 35 / 40 30 10 10 ASX 61 37 54 35 / 40 30 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. CANNON/04
Hazardous weather outlook, May 17, 4:14 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 414 AM CDT SAT MAY 17 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 414 AM CDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON. WHILE SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS COULD CONTAIN SMALL HAIL AND WIND GUSTS OVER 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS IN THE NORTHLAND SHOULD REPORT HAIL AND WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH. LSZ121-140>148-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 414 AM CDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CANNON
In the hours before
Special weather statement, May 17, 12:06 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1206 PM CDT SAT MAY 17 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA... BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER... GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN... DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND... HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS 1206 PM CDT SAT MAY 17 2008 ...HAIL AND STRONG WINDS WITH THUNDERSTORMS INTO THIS EVENING... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON...LIKELY PERSISTING INTO THIS EVENING BEFORE ENDING. SOME OF THE STORMS HAVE BEEN ON THE STRONG SIDE SO FAR TODAY...WITH WIND GUSTS TO AROUND 50 MPH AND PEA SIZE HAIL. DUE TO RELATIVELY COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE...THE POTENTIAL FOR HAIL AND STRONG WINDS WILL CONTINUE WITH MANY OF THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. IF YOU SEE A THUNDERSTORM APPROACHING...IT WILL LIKELY BE CAPABLE OF WINDS TO 50 MPH AND HAIL UP TO THE SIZE OF DIMES. THIS TYPE OF THUNDERSTORM IS NOTORIOUSLY HARD TO ISSUE SEVERE THUNDERSTORM WARNINGS FOR...DUE TO THE SHORT LIFE CYCLE OF EACH THUNDERSTORM. IT IS NOT OUT OF THE QUESTION FOR A FEW OF THESE STORMS TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. IF YOU WILL BE OUTDOORS THIS AFTERNOON AND EVENING...BE READY TO HEAD INDOORS AS THUNDERSTORMS APPROACH. THE STORMS WILL MOVE IN FAST AND LIKELY BE PRECEDED BY STRONG WINDS. DAP
Local storm report, May 17, 2:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
218 PM CDT SAT MAY 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG 9 E PALISADE 46.71N 93.30W
05/17/2008 AITKIN MN LAW ENFORCEMENT
POWER LINES DOWN AROUND BIG SANDY LAKE...TIME ESTIMATED
0144 PM TSTM WND GST LITTLEFORK 48.40N 93.56W
05/17/2008 E60.00 MPH KOOCHICHING MN CO-OP OBSERVER
SHINGLES BLOWN OFF ROOF
&&
TLONKALocal storm report, May 17, 2:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
226 PM CDT SAT MAY 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG 9 E PALISADE 46.71N 93.30W
05/17/2008 AITKIN MN LAW ENFORCEMENT
POWER LINES DOWN AROUND BIG SANDY LAKE...TIME ESTIMATED
0144 PM TSTM WND GST LITTLEFORK 48.40N 93.56W
05/17/2008 E60.00 MPH KOOCHICHING MN CO-OP OBSERVER
SHINGLES BLOWN OFF ROOF...WIND MEASURED USING HOME
WEATHER STATION
&&
TLONKAThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:05 PM CDT | Special Marine Warning | DLH | 25 min | |
| May 17, 3:09 PM CDT | Special Marine Warning | DLH | 66 min | |
| May 17, 3:47 PM CDT | Frost Advisory | DLH | Cass, Cook, Itasca, Koochiching, Lake, Saint Louis | 17 hr |
| May 17, 4:38 PM CDT | Special Marine Warning | DLH | 39 min | |
| May 17, 6:09 PM CDT | Special Marine Warning | DLH | 88 min | |
| May 17, 3:48 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 42 min |
| May 17, 4:27 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.